Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Albuquerque, NM

June 30, 2022Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 30, 2022, 1:43 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2022, 1:43 PM MDT (19:43 UTC)
Expired
Jun 30, 2022, 4:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 75 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
3857 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS55 KABQ 301943
FFWABQ
NMC043-302245-
/O.NEW.KABQ.FF.W.0032.220630T1943Z-220630T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
143 PM MDT Thu Jun 30 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Cerro Pelado burn scar in...
  East Central Sandoval County in north central New Mexico...

* Until 445 PM MDT.

* At 143 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the eastern portion of the Cerro Pelado Burn Scar. 
  Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Canada Camada, 
Peralta Canyon, Bland Canyon, Rio Chiquito, Tent Rocks National 
Monument, Cochiti Pueblo, and Cochiti Golf Club. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Cerro
           Pelado Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Cerro Pelado Burn Scar.

* Some locations that will experience flash flooding include...
  Cochiti Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10644 3583 10640 3583 10642 3581 10641
      3581 10638 3574 10635 3569 10632 3567 10631
      3565 10634 3562 10634 3560 10634 3563 10647
      3564 10652 3566 10656 3577 10653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
552 
WGUS75 KABQ 302053
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
253 PM MDT Thu Jun 30 2022

NMC043-302245-
/O.CON.KABQ.FF.W.0032.000000T0000Z-220630T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
253 PM MDT Thu Jun 30 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN 
EFFECT UNTIL 445 PM MDT THIS AFTERNOON FOR EAST CENTRAL SANDOVAL 
COUNTY...

At 253 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Cerro Pelado Burn Scar. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact Canada Camada, 
Peralta Canyon, Bland Canyon, Rio Chiquito, Tent Rocks National 
Monument, Cochiti Pueblo, and Cochiti Golf Club. The debris flow can 
consist of rock, mud, vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Cerro Pelado Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Cerro Pelado Burn Scar.

Some locations that will experience flash flooding include...
  Cochiti Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelodo fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3587 10644 3583 10640 3583 10642 3581 10641
      3581 10638 3574 10635 3569 10632 3567 10631
      3565 10634 3562 10634 3560 10634 3563 10647
      3564 10652 3566 10656 3577 10653

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
839 
WGUS75 KABQ 302239
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
439 PM MDT Thu Jun 30 2022

NMC043-302249-
/O.EXP.KABQ.FF.W.0032.000000T0000Z-220630T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
439 PM MDT Thu Jun 30 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT 
445 PM MDT THIS AFTERNOON FOR EAST CENTRAL SANDOVAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3587 10644 3583 10640 3583 10642 3581 10641
      3581 10638 3574 10635 3569 10632 3567 10631
      3565 10634 3562 10634 3560 10634 3563 10647
      3564 10652 3566 10656 3577 10653

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 11:31 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 11:31 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Thu Jun 30 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period, although short-lived MVFR conditions are likely in iso/sct
convection this afternoon/evening. Highest probabilities of
thunderstorm impacts today are across western NM at KGUP and KFMN.

11

&&

.PREV DISCUSSION...201 AM MDT Thu Jun 30 2022...
.SYNOPSIS...
High pressure in the upper levels of the atmosphere will begin to
drift from the Four Corners region today, becoming more centrally
established over New Mexico by this afternoon. Then, into Friday and
the weekend high pressure will shift east of New Mexico. This will
allow rich monsoon moisture to enter western New Mexico today before
gradually expanding eastward into early next week. As a result
showers and thunderstorms will be concentrated over western parts of
the state today before expanding and increasing eastward each day
into early next week. With the increased moisture and slow movement
of showers and thunderstorms, some locally heavy rainfall will be
possible this weekend into early next week. Temperatures will remain
slightly below average in western New Mexico today while eastern
areas warm slightly above normal. Temperatures will start to cool a
few degrees into early next week as more moisture, clouds and
thunderstorms arrive.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
A weak upper high will migrate eastward across NM today, allowing
for the monsoon plume over AZ to nudge into western NM. This will
bring a slight uptick in storm activity across the western and
northern high terrain today. The main focus will be along and west
of the continental divide through west-central NM, with CI beginning
near 12pm. Storms will generally move NE/ENE over surrounding lower
elevations through the late afternoon and early evening. Storm
motions will be more easterly across the northern mountains, but
lesser isolated to scattered coverage is expected there. Outflow
winds have an outside shot at sparking a stray storm over the middle
Rio Grande Valley in the evening, but PoPs here are no more than 20
percent. Any storm would likely have to overcome a downsloping
component as outflow winds are likely emanating from the west down
into the RGV.

As Thursday's crop of storms taper off through the night, the upper
high continues its eastward progression over the TX Panhandle by
Friday. In response, the monsoon plume also works its way eastward
more squarely over western NM. This pushes PWATs to near the 1.00"
mark at ABQ allowing for a more robust crop of afternoon storms over
the western and northern halves of the forecast area. Storms through
western NM will exhibit slower storm motions to the NE, while storms
pushing off the northern mountains will be a bit quicker toward the
ENE. This brings an increased threat of burn scar flash flooding
over the Cerro Pelado and HPCC burn scars.

LONG TERM...(SATURDAY THROUGH WEDNESDAY)...
The upper high will get a little better established east of NM on
Saturday with a broad low staying offshore of the Pacific Northwest
states. This will keep a robust moisture plume over at least the
western half of NM where PWATs will generally range between 0.90 to
1.1 inches. Storm motion would tend to be toward the north
northeast, although the northwest plateau are could observe some
occasional eastward movement, and occasional sluggish motions will
help produce locally heavy rainfall. Saturday's high temperatures
will not deviate too much from Friday's readings.

The low will deepen slightly on Sunday, moving closer to the WA/OR
coast while continued north northeast flow over NM allows the
moisture to slowly expand into some central to eastern zones. The
best chances for storms will be found over the southwestern to
northern mountains with scattered activity filling in between Sunday
afternoon and carrying on into the evening.

The upper low will fill in some by Monday, and the mid to upper level
flow over NM will veer ever so slightly. The flow will not alter
much into Tuesday, but by Wednesday and Thursday pressure rises are
modeled over the Four Corners and into CO. This will redirect storm
motions by Wednesday and Thursday, but scattered, if not numerous,
storms look to keep going for most of the week, as plenty of moisture
remains available to be recycled. This could change late next week,
however, as much more accelerated strengthening of the high could
offer enough subsidence to supress storm activity.

24/52

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. After another
day of limited storms today, the coverage of afternoon storms
increases Friday and this weekend as the monsoon plume working its
way back over NM. Generally, western and northern NM will be the
favored spots with storms forming over the high terrain before
moving generally NE/ENE over surrounding lower elevations. The
threat of burn scar flash flooding returns with this increase in
storm coverage as well. The eastern plains will see the lowest
overall storm potential with hot and dry favored. This general
weather pattern continues into next week, with long term trends
showing a much stronger Four Corners high building by the end of the
week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:47 PM MDTSpecial Weather StatementABQLos Alamos28 min
Jun 30, 2:39 PM MDTFlood WatchABQCatron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more30 hr
Jun 30, 3:21 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
Jun 30, 4:11 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jun 30, 5:36 PM MDTFlash Flood WarningABQCibola3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.